Hail, Marshall
- When
- July 18, 3:45 AM CST to 3:54 AM CST
- Where
- Marshall County, 5 mi W of Marshalltown
- Measured
- 3 in hail
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.050, -93.017
A weak cold frontal boundary extended east to west across Iowa and was moving slowly south. Very humid air was in the vicinity of the front with dew point temperatures in the mid 70s and CAPE values in the 2000 to 3000 J/kg during the predawn hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold frontal boundary extended east to west across Iowa and was moving slowly south. Very humid air was in the vicinity of the front with dew point temperatures in the mid 70s and CAPE values in the 2000 to 3000 J/kg during the predawn hours. Thunderstorms developed over central into southeast Iowa along an elevated frontal boundary. The storms became severe quickly and produced large hail. Hail up to 3 inches in diameter fell west of Marshalltown and caused considerable damage to crops and property. Windows were smashed out in several vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 18, 1:55 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 AM CDT FRI JUL 18 2003 SHORT TERM... NOT OUT OF THE WOODS HERE FOR CONVECTION YET BEFORE SUNRISE. CELLS JUST POPPING N OF DMX WHICH MEANS MORE ISC GRID ADJUSTMENTS PROBABLY FORTHCOMING. LOW LEVEL CONVERGENCE IS STRONGLY IMPLIED IN THE 88D VWP/PROFILER NETWORK WITH 40KT LLJ AT KOAX AND FBY WITH 925-850 MB BOUNDARY STILL IN PLACE OVER CENTRAL IA. SURFACE WINDS HAVE ALSO BACKED A WEE BIT TO ESE ALONG AND S OF I-80 WITH MARKED INCREASE IN NE FLOW AND DRY ADVECTION ACROSS NE IA, BUT STILL BELIEVE ANY CONVECTION WOULD HAVE TO FIRE BASED AT LEAST AT 925-850 MB BASED ON LAPS/BUFR SOUNDINGS. GREATEST THREAT OF CONVECTION WOULD BE IN OUR SE/EC CWA. NEW CONVECTION HAS DEVELOPED IN NC IL, WITH EXPECTED FURTHER DEVELOPMENT SOON AS CAP WEAKENS FURTHER W WITH SECONDARY SHORTWAVE DROPPING SE FROM MN. 700 MB TEMPS HAVE COOLED TO 10C OR LESS ACROSS THE E HALF OF THE STATE. IFR ST LAYER ALSO MAKING PROGRESS TO THE SW, BUT STRONG DRYING NOTED FURTHER UPSTREAM. THIS SHOULD MAKE SLOWER PROGRESS LATER TODAY, BUT STILL SHOULD TAKE THE EDGE OFF THE DEW POINTS BY AFTERNOON. LONGER TERM... SURFACE RIDGE MAKES GOOD PROGRESS INTO INTO WI/IL WHERE COOLEST/DRIEST AIR SHOULD RESIDE. HOWEVER, RIDGE AXIS WILL PREVENT MCS ACTIVITY FRIDAY NIGHT AND SATURDAY FROM MAKING IT INTO THE CWA WITH IA BETWEEN SEMI-PERMANENT SURFACE LOW IN KS AND COLD FRONT DROPPING INTO THE UPPER MS VALLEY. CONVECTION APPEARS IT WILL BACK BUILD THROUGH MN INTO EASTERN SD ON SATURDAY. SEVERE THREAT ON SUNDAY BARES WATCHING AGAIN AS MOISTURE MAKES RAPID RETURN TRIP AHEAD OF COLD FRONT SUNDAY WITH EXPLOSIVE CAPES AGAIN. THIS TIME, THE CAP SHOULD BE WEAKER WITH 700 MB TEMPS ONLY 8-11C. WITH 60KT 500 MB JET SHOOTING SE THROUGH MN, STORM RELATIVE SHEAR SHOULD BE IMPRESSIVE. .DSM...NONE KULA
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-190000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1145 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON OR THIS EVENING ACROSS CENTRAL AND NORTHERN IOWA...SPREADING SOUTHEAST LATER IN THE EVENING. SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS...BRIEF ISOLATED TORNADOES...AND LARGE HAIL. A WEAK COOL FRONT AND WIND SHIFT WILL BE PUSHING SOUTH INTO THE NORTHERN IOWA...AND BY MID AFTERNOON SHOULD LIE ALONG OR NEAR A FORT DODGE TO WATERLOO LINE WHERE INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED BETWEEN 4 AND 6 PM. VERY HIGH DEW POINTS IN THE MID 70S TO NEAR 80 ARE EXPECTED TO POOL ALONG THIS BOUNDARY...AS TEMPERATURES REACH THE UPPER 80S TO LOWER 90S. THE RESULTING STRONG INSTABILITY WARRANTS CONCERN FOR ALL SEVERE WEATHER THREATS...INCLUDING BRIEF ISOLATED TORNADOES. IN ADDITION...THOSE PLANNING OUTSIDE WORK OR ACTIVITY SHOULD PLAN ON HEAT INDICES OF 100 TO 105 AND INCLUDE FREQUENT WATER AND COOLING BREAKS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON AND NIGHT...BUT THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE QUITE LOW. .SPOTTER INFORMATION STATEMENT... SERVICES OF CENTRAL IOWA SKYWARN AND OTHER SPOTTER GROUPS MAY BE REQUIRED THIS AFTERNOON AND EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). PC
The Des Moines radar (KDMX), 68 km away, was scanning. The volume nearest the first event began at 09:43 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367185, 5367184.